Kansas, 2022

Hail and Damaging Winds in Kansas, May 2, 2022

May 2, 2022 · NWS ICT · 5 events in 3 counties and zones

An area of low pressure moved slowly across northern Kansas and south central Kansas during the late afternoon of May 2nd, 2022. A warm front associated with the low pressure area, lifted north into southern Kansas, with supercell thunderstorms developing in the warm sector, as the warm front lifted north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An area of low pressure moved slowly across northern Kansas and south central Kansas during the late afternoon of May 2nd, 2022. A warm front associated with the low pressure area, lifted north into southern Kansas, with supercell thunderstorms developing in the warm sector, as the warm front lifted north. The supercells produced some one inch hail reports and an isolated damaging wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 2, 12:15 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, May 2, 12:15 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
115 PM CDT Mon May 2 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 110 PM CDT Mon May 2 2022

A robust mid/upper trough over the Central High Plains today is
progged to lift east/northeast into the Middle and Upper Mississippi
Valley area tonight. As this mid/upper trough begins to lift over
the Central Plains this afternoon a warm front is progged to return
northward into southern Kansas. Areas near and south of the front
will see the highest potential for severe weather as rich low level
moisture is transported into the area and a compact H3 jet rotates
over the area this evening. Initiation after 3 PM still appears on
track with locations south of Hwy 54 having the highest
probabilities for all modes of severe weather. The threat will shift
eastward quickly clearing south central KS by 7-8 pm and clearing
southeast KS by 9-10 pm.

Shortwave mid/upper ridging will build over the Central Plains on
Tue in the wake of the mid/upper trough with breezy north winds
early becoming southeast while diminishing late in the day.
Seasonably cool weather is expected with highs only reaching the low
to mid 60s for most areas.

Wed-Thu...Another potent mid/upper trough over the Central Great
Basin area is progged to move into the Central Rockies on Wed with
diffluent mid/upper flow spreading downstream across the Central
Plains. Much like the previous system, a warm front is progged to
return northward to near the OK state line or perhaps into southern
Kansas becoming a focus for showers and thunderstorms. 1.25+ inch
PWATS are progged across the forecast area which is at or above the
90% moving average for early May supporting efficient rainfall
production across the region. As the previous shift noted, the most
likely scenario is that the main instability axis remains south of
our forecast area and we remain within an elevated environment with
strong moisture transport resulting in excessive rainfall. There
remains some potential for severe weather and this will be refined
as we gain confidence in the position of the warm front. Some
shallow cold core convection could also be possible on Thu which
could bring continued chances for severe weather.

.LONG TERM...(Friday through Monday)
Issued at 110 PM CDT Mon May 2 2022

Dry weather conditions are expected to return on Fri with
shortwave mid/upper ridging developing across the central CONUS on
Sat before shifting east of the area on Sun. Warm and windy
conditions are anticipated on Sun before another deep mid/upper
trough builds into the Central Great Basin/Rockies region through
early next week. This pattern may bring additional chances for deep
moist convection to the area as we move through early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 106 PM CDT Mon May 2 2022

Active weather pattern for the next 6 to 12 hours. Off-and-on
showers and a few embedded thunderstorms will gradually shift
northeast across the region for the early afternoon hours. Expect
widespread MVFR to IFR cigs.

By about mid-afternoon, chances for thunderstorms will enter back
into the picture from west to east, as a warm front lifts north into
southern KS. Will go with VCTS and tempo group with TSRA for most
locations between 20z and 00z/Tue, as convection will be along or
north of the warm front, possibly as far north as central KS. Think
the greatest chance for stronger TSRA will be near the KICT taf
location, so will also insert some variable gusty winds of 25 to
45kts.

Thunderstorm activity will exit the region from west to east this
evening, with strong and gusty northwest winds in wake of a cold
front progressing southeast. Anticipate MVFR ceilings will linger
much of the night.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  43  64  49 /  90  70   0  10
Hutchinson      64  40  62  47 /  90  30   0  10
Newton          63  43  61  47 /  90  70   0  10
ElDorado        64  44  62  48 /  90  70   0  10
Winfield-KWLD   70  44  65  50 /  90  70   0  20
Russell         55  35  60  44 /  90  30   0  20
Great Bend      60  36  61  45 /  90  10   0  10
Salina          58  41  61  46 /  90  80   0  10
McPherson       60  41  61  46 /  90  70   0  10
Coffeyville     69  49  66  51 / 100  70   0  20
Chanute         66  49  64  49 /  90  70   0  10
Iola            64  48  63  48 /  90  70   0  10
Parsons-KPPF    68  49  65  50 /  90  70   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Ketcham
Hazardous weather outlook, May 2, 1:31 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
231 PM CDT Mon May 2 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
231 PM CDT Mon May 2 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected to move into the area after 3PM,
with the biggest impacts expected south of Highway 54 across
southern Kansas. These storms will be capable of producing two inch
hail, damaging winds up to 70 mph, and a few tornadoes, a strong
torrnado cannot be ruled out. Further north, severe storms will also
be possible this afternoon and early evening while the main threats
will be large hail up to the size of half dollars and damaging
winds to around 60 mph. The threat for severe weather will begin to
shift east of I-135 by 6 PM and clear southeast Kansas by around 9
pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of showers and thunderstorms will impact the area
Wednesday through Thursday night. While widespread severe weather
appears unlikely, locally heavy rainfall and a few strong storms
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 2, 3:37 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
437 PM CDT Mon May 2 2022

KSZ082-091-022215-
Harper KS-Kingman KS-
437 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of northwestern Harper
and southwestern Kingman Counties through 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
Isabel, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingman, Nashville, Willowdale, Zenda, Spivey, Cleveland and Crystal
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

&&

LAT...LON 3730 9835 3738 9835 3739 9846 3758 9846
      3764 9811 3726 9808
TIME...MOT...LOC 2136Z 264DEG 32KT 3745 9851

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CUELLAR
Special weather statement, May 2, 3:50 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
450 PM CDT Mon May 2 2022

KSZ067-022230-
Reno KS-
450 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of southern Reno County
through 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kingman, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pretty Prairie, Arlington, Partridge, Abbyville and Yoder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

&&

LAT...LON 3801 9823 3796 9783 3773 9805 3773 9833
      3774 9834
TIME...MOT...LOC 2150Z 215DEG 28KT 3775 9819

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CUELLAR
Special weather statement, May 2, 3:59 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
459 PM CDT Mon May 2 2022

KSZ091-022230-
Harper KS-
459 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of northern Harper
County through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sharon, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anthony, Harper, Attica, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

&&

LAT...LON 3715 9835 3738 9835 3739 9812 3738 9792
      3714 9792
TIME...MOT...LOC 2159Z 253DEG 40KT 3728 9837

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CUELLAR
Special weather statement, May 2, 4:25 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
525 PM CDT Mon May 2 2022

KSZ082-091-092-022300-
Harper KS-Sumner KS-Kingman KS-
525 PM CDT Mon May 2 2022

...Strong thunderstorms will impact portions of northeastern Harper,
southeastern Kingman and northwestern Sumner Counties through 600 PM
CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Norwich to Harper to 5 miles
southeast of Attica. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anthony, Harper, Conway Springs, Argonia, Norwich, Milan, Danville,
Freeport, Rago and Runnymede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

&&

LAT...LON 3747 9756 3727 9756 3714 9776 3715 9819
      3732 9809 3746 9813
TIME...MOT...LOC 2225Z 273DEG 28KT 3742 9801 3730 9801 3719 9815

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CUELLAR

The radar

The Wichita radar (KICT), 52 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sumner

When
May 2, 4:48 PM CST
Where
Sumner County, Argonia
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -97.770

Hail, Sumner

When
May 2, 5:02 PM CST
Where
Sumner County, 3.22 mi SSW of Mayfield
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -97.580

The report came from Mping.

Hail, Sumner

When
May 2, 5:14 PM CST
Where
Sumner County, Wellington
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.270, -97.400

The report came from Kwch Tv.

Thunderstorm Wind, Sedgwick

When
May 2, 5:34 PM CST
Where
Sedgwick County, 3.9 mi W of Haysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.560, -97.440

A trained spotter reported the gust.

Thunderstorm Wind, Butler

When
May 2, 5:55 PM CST
Where
Butler County, 4.15 mi N of Augusta
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.740, -96.980

Six to twelve inch diameter tree limbs were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015695, 1015696, 1015697, 1015700, 1015701.